Back pain and back injuries are common workplace occurrences. When conservative treatment fails, epidural shots are a common tool used to treat back pain. In recent weeks, there has been an outbreak of fungal meningitis related to tainted epidural shots. While fungal meningitis is not contagious, it can spread from the protective membranes covering the brain and spinal cord through the blood to the spinal cord. The tainted medication, which has been linked to a compounding center in Massachusetts, was recalled on September 26, 2012 and on October 4, 2012. The CDC recommended that all medical providers remove the medicine from their inventories. Therefore, the supply should be out of circulation and, going forward, the public should be safe.
However, the backlash from the tainted medication continues. On October 23, 2012, the CDC reported 308 people have contracted illnesses linked to tainted epidural injections in 17 states. Michigan, Tennessee and Virginia have been the hardest hit, but New Jersey reports 17 illnesses related to the steroid shots. In most cases, symptoms of illness will occur within 1-4 weeks. If you have had an epidural injection in the last few weeks, you should watch closely for symptoms and report them immediately to your medical provider. Symptoms include: new or worsening headache, fever, sensitivity to light, stiff neck, new weakness or numbness in any part of your body, slurred speech, and increased pain, redness or swelling at your injection site.
If you are concerned that you have been affected by the tainted medication, contact your medical provider. For updates and the newest information about fungal meningitis, visit the CDC website, which is updated regularly.